Hail, Kidder
- When
- July 26, 5:45 PM CST to 5:48 PM CST
- Where
- Kidder County, 6.91 mi S of Crystal Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.780, -99.470
Thunderstorms formed along a convergence line over south central North Dakota. One storm became severe south of Crystal Springs in Kidder County, producing half-dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed along a convergence line over south central North Dakota. One storm became severe south of Crystal Springs in Kidder County, producing half-dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 5:41 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 641 PM CDT Mon Jul 26 2021 .UPDATE... Issued at 641 PM CDT Mon Jul 26 2021 No significant changes with the update. Storms that formed along the convergence line just east of Bismarck have remained sub- severe, with one of the storms briefly on the strong side. Otherwise, the severe thunderstorm watch continues for our southeast counties until midnight. UPDATE Issued at 544 PM CDT Mon Jul 26 2021 Severe thunderstorm watch has been issued for our southeastern counties. A few cells in Kidder county currently being monitored along/ahead of convergence line slowly propagating eastward. Plenty of instability and shear available, with SPC mesoanalysis page showing around 2500 J/Kg MLCAPE and 40 kts effective shear across the region. && .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon Jul 26 2021 A conditional and isolated threat for severe thunderstorms in the James River Valley and far south central North Dakota exists for this afternoon and evening. On Tuesday, a Heat Advisory is in effect for afternoon heat index values up to 105 degrees. This afternoon, subtle shortwave impulses were riding through the northeast periphery of a broad western CONUS ridge. A broad surface low was analyzed over the central/eastern Dakotas, with a plume of mid-upper 60s dew points at the surface along the eastern and northern corridors of the surface low. With steep mid-level lapse rates aloft, MLCAPE of 2000-3000 J/kg should develop over the moist sectors of the surface low this afternoon. Though DCVA aloft is subtle, the combination of the moist boundary layer and gradually deepening surface low may create enough convergence and erosion of the capping inversion to initiate a few thunderstorms later this afternoon. Surface convergence looks maximized over east- central North Dakota where surface observations curl cyclonically near the northern James River Valley. Convective initiation around or near this region is possible this afternoon, as also indicated by 12Z NSSL- WRF and NAMNest guidance. The NSSL- WRF and NAMNest parameterization schemes have handled surface dew points and boundary layer mixing better than other guidance such as the HRRR, which has produced a mostly dry solution today. Though initiation is still somewhat uncertain, the instability in place combined with 40-50 kts of deep layer shear will create a conditional threat for large hail and damaging wind gusts. Based on the environment and the potential for discrete supercells, if a thunderstorm can become organized hail up to baseball size will be possible. Tomorrow, the upper level ridge will shift east with the associated seasonably hot lower level air mass pushing through the Northern Plains. Hottest temperatures in the west and highest dew points in the southeast will combine to create heat index values up to 100 F Tuesday afternoon. A Heat Advisory has been issued for this expectation, generally along and southwest of the Missouri River as well as the southern James River Valley area. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon Jul 26 2021 The long term period is marked by the re-amplification of a western US trough and return to northwest flow over the Northern Plains. This pattern should bring highs back closer to normal with daily highs in the 80s to low 90s. The initial cold front pushes through the state Tuesday night and Wednesday, which may trigger some isolated convection. Highs Wednesday will remain hot in the south with mid 90s forecast and mid 80s in the north. Through the remainder of the week, the western ridge should continue to amplify while the Northern Plains remains under a persistent northwest flow pattern, with embedded waves delivering periodic low end chances for precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 641 PM CDT Mon Jul 26 2021 VFR conditions expected through the period. Kept VCTS in for KJMS for the first 2 hours with a few thunderstorms that were upstream approaching KJMS. One stronger storm currently moving into southwest Stutsman county, but this one should not impact KJMS. Otherwise, there continue to be some slightly lower visibilities due to smoke in the 8-10 mile range. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday for NDZ009-010-017>021-031>035-040>048-050-051. && UPDATE...JNS SHORT TERM...AE LONG TERM...AE AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 621 PM CDT Mon Jul 26 2021 NDZ009-010-017>021-031>035-040>045-272330- Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 621 PM CDT Mon Jul 26 2021 /521 PM MDT Mon Jul 26 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Heat Advisory is in effect Tuesday afternoon and early evening for heat index values up to 105 degrees. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ046>048-050-051-272330- Emmons-Logan-La Moure-McIntosh-Dickey- 621 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a possibility for isolated thunderstorms this afternoon and evening, more likely in the James River Valley. One or two storms may become severe with large hail to the size of baseballs and wind gusts up to 70 mph. The coverage of this severe threat will be isolated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Heat Advisory is in effect Tuesday afternoon and early evening for heat index values up to 105 degrees. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ036-037-272330- Kidder-Stutsman- 621 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a possibility for isolated thunderstorms this afternoon and evening, more likely in the James River Valley. One or two storms may become severe with large hail to the size of baseballs and wind gusts up to 70 mph. The coverage of this severe threat will be isolated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-011>013-022-023-025-272330- Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce- Sheridan-Wells-Foster- 621 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973952.